Ohio, 2010

Flash Flooding and Hail in Ohio, June 2 to 3, 2010

June 2 to 3, 2010 · NWS ILN · 29 events in 14 counties and zones

The atmosphere eventually recovered from the passage of an outflow boundary in the morning. Storms developed along a convergent axis ahead of a surface trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

The atmosphere eventually recovered from the passage of an outflow boundary in the morning. Storms developed along a convergent axis ahead of a surface trough. Lift was aided by an enhanced short wave moving across Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 2, 4:38 PM EST, 42 minutes earlier.

Area forecast discussion, Jun 2, 4:38 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
538 PM EDT WED JUN 2 2010

.SYNOPSIS...
A BOUNDARY WILL BE DRAPED ALONG THE OHIO RIVER TONIGHT AND
THURSDAY. THIS WILL CREATE A FAVORED TRACK FOR WEAK SURFACE LOW
PRESSURE WAVES TO TRACK ALONG THROUGH THURSDAY NIGHT...WRINGING
OUT SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL
BRIEFLY BUILD OVER THE GREAT LAKES ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
UPDATING TO ACCOUNT FOR CONVECTION THAT FIRED ALONG A BOUNDARY TO
THE WEST. STORMS WILL AFFECT NORTHWEST HALF OF CWA AND SLOWLY
SPREAD EAST THIS EVENING AS THEY SLOWLY BLEND THEIR INDIVIDUAL
UPDRAFTS TOGETHER AND DIE OUT LATER THIS EVENING. OUTFLOW FROM
THIS SYSTEM MAY ALSO INITIATE MORE IN THE SOUTHEAST...WILL AMEND
FORECAST AGAIN IF THIS OCCURS.

TEMPS TONIGHT SHOULD DROP INTO THE MID TO UPPER 60S...NOT TOO FAR
OFF OF CURRENT DEWPOINTS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
BOUNDARY WILL REMAIN ALONG THE OHIO RIVER THROUGH THURSDAY NIGHT
UNTIL HIGH PRESSURE BUILDS IN THE GREAT LAKES REGION AND NEGATES
ANY ACTIVITY THAT MAY STILL BE LINGERING ALONG IT DURING THE
EVENING HOURS. WITH DAYTIME HEATING...A SCATTERED THUNDERSTORM OR
DOWNSTREAM SHOWERS ARE EXPECTED DURING THE DAY AND THIS APPEARS TO
HAVE A HIGHER CHANCE OF OCCURRANCE THAN CONVECTION TONIGHT.

TEMPERATURES WERE ABOVE CLIMATOLOGY BUT CONSISTENT WITH WHAT WE
HAVE BEEN SEEING THE LAST FEW DAYS. MID 80S AND MID 60S FOR
MAX/MINS.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MAIN UPDATE TO THE LONG TERM WAS TO INCREASE POPS SATURDAY AS
MODELS ARE AGREEING A LITTLE BETTER ON THE POSSIBILITY OF THE NEXT
FRONT MOVING IN A LITTLE QUICKER. THERE IS STILL QUITE A BIT OF
SPREAD IN THE GUIDANCE ON TIMING BUT ENOUGH CONFIDENCE FOR A LOW
CHANCE POP AT THIS POINT.

HIGH PRESSURE AND DRY WEATHER ARE EXPECTED ON MONDAY AND TUESDAY.
TEMPERATURES THROUGH THE PERIOD WILL HOVER AROUND CLIMATOLOGICAL
NORMALS...WITH HIGHS AROUND 80 AND LOWS CLOSE TO 60.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
EXPECT CHANCE OF SHOWERS AND THUNDERSTORMS TO INCREASE LATE THIS
AFTERNOON INTO THIS EVENING AS THE ATMOSPHERE DESTABILIZES AND
CONVERGENCE INCREASES AHEAD OF A TROUGH EXTENDING ACROSS INDIANA.
STILL SOME UNCERTAINTY IN TIMING IN COVERAGE. SO HAVE USED VCSH
AND CB QUALIFIERS FOR TIME FRAME THAT APPEARS TO HAVE THE BEST
CHANCE AT THIS TIME. CHANCE OF CONVECTION MAY EXTEND PAST 06Z BUT
UNCERTAINTY INCREASES WITH TIME. AFTER THAT THERE MAY BE SOME
CLEARING AND WITH LIGHT WINDS AND AMPLE LOW LEVEL MOISTURE EXPECT
VISIBILITY RESTRICTIONS TO DEVELOP IN MIST/FOG. THIS SHOULD
DISSIPATE QUICKLY AFTER 12Z. BUT THE CHANCE OF ADDITIONAL SHOWERS
AND THUNDERSTORMS WILL INCREASE LATE IN THE TAF PERIOD.

.OUTLOOK...THUNDERSTORMS POSSIBLE THURSDAY AFTERNOON INTO
THURSDAY NIGHT AND AND AGAIN SATURDAY THROUGH SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...FRANKS
AVIATION...
Hazardous weather outlook, Jun 2, 10:41 AM EST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1141 AM EDT WED JUN 2 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-030815-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1141 AM EDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND
EVENING.

THE ATMOSPHERE IS BEING CAPPED IN THE WAKE OF AN OUTFLOW BOUNDARY
WHICH HAS BEEN MOVING ACROSS THE REGION THIS MORNING. PLENTY OF
BREAKS IN THE CLOUDS WILL ALLOW SUFFICIENT HEATING FOR THE
ATMOSPHERE TO BECOME MODERATELY UNSTABLE THIS AFTERNOON. A
DISTURBANCE MOVING OUT OF ILLINOIS WILL LIKELY RESULT IN
THUNDERSTORMS DEVELOPING AND MOVING INTO THE REGION LATER THIS
AFTERNOON AND INTO THE EVENING. HOWEVER THERE IS UNCERTAINTY WHERE
THE PRIMARY FOCUS WILL BE FOR THESE STORMS AND ALSO HOW STRONG
THEY BECOME. THERE IS THE POTENTIAL FOR SOME STORMS TO PRODUCE
DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN IS ALSO A THREAT WITH
THE POSSIBILITY OF STORMS REPEATEDLY MOVING OVER THE SAME
LOCATION...WHICH COULD PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CHANCES FOR OCCASIONAL ROUNDS OF THUNDERSTORMS WILL REMAIN
POSSIBLE ON THURSDAY. SEVERE WEATHER WILL CONTINUE TO BE A
POSSIBILITY...ALTHOUGH THIS THREAT WILL BE MORE LIKELY ALONG AND
SOUTH OF INTERSTATE 71 ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON OR THIS
EVENING.

In the hours before

Special weather statement, Jun 2, 4:45 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
545 PM EDT WED JUN 2 2010

OHZ042-043-051-022230-
MIAMI OH-DARKE OH-SHELBY OH-
545 PM EDT WED JUN 2 2010

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SHELBY...EASTERN DARKE
AND NORTHERN MIAMI COUNTIES THROUGH 630 PM EDT...

AT 545 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR WEBSTER...
MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BRADFORD...COVINGTON...
PIQUA...SIDNEY AND TROY.

ALSO...HORATIO...RUSSIA...BLOOMER...NEWPORT...CIRCLE HILL...
CLAYTON...POLO AND HOUSTON ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 4032 8401 4026 8401 4001 8404 4010 8464
      4033 8455

AN

The radar

The Cincinnati radar (KILN), 88 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 6 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Miami

When
June 2, 5:20 PM EST to 5:24 PM EST
Where
Miami County, Piqua
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.150, -84.230

Trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Warren

When
June 2, 5:50 PM EST to 6:00 PM EST
Where
Warren County, Franklin to Springboro
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
39.570, -84.300

A roof was peeled off of a building and damage occurred to a wall due to damaging thunderstorm winds. Trees were also reported down around the area.

Hail, Butler

When
June 2, 5:58 PM EST to 5:59 PM EST
Where
Butler County, Hamilton
Measured
1 in hail
Reported by
Public
Coordinates
39.400, -84.550

Thunderstorm Wind, Clinton

When
June 2, 6:13 PM EST to 6:17 PM EST
Where
Clinton County, Kingman to 3.06 mi N of Kingman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.500, -83.950

Trees were reported down between Kingman and New Burlington.

Thunderstorm Wind, Greene

When
June 2, 6:13 PM EST to 6:17 PM EST
Where
Greene County, Xenia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.680, -83.930

One tree was reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Butler

When
June 2, 6:15 PM EST to 6:16 PM EST
Where
Butler County, 2 mi SSW of Monroe
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.403, -84.384

A trained spotter estimated the wind gust.

Hail, Butler

When
June 2, 6:18 PM EST to 6:23 PM EST
Where
Butler County, West Chester
Measured
1 in hail
Reported by
Public
Coordinates
39.330, -84.400

Hail, Butler

When
June 2, 6:21 PM EST to 6:24 PM EST
Where
Butler County, 2 mi SW of Monroe
Measured
0.88 in hail
Reported by
Public
Coordinates
39.410, -84.397

Thunderstorm Wind, Butler

When
June 2, 6:25 PM EST to 6:30 PM EST
Where
Butler County, West Chester
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.330, -84.400

Numerous large limbs were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Madison

When
June 2, 6:25 PM EST to 6:30 PM EST
Where
Madison County, 1 mi W of Plain City to 1 mi S of Plain City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.120, -83.299

Large tree limbs were reported down in the area.

Thunderstorm Wind, Warren

When
June 2, 6:30 PM EST to 6:35 PM EST
Where
Warren County, Mason
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.370, -84.320

A ten inch diameter tree broke in half due to damaging thunderstorm winds.

Thunderstorm Wind, Butler

When
June 2, 6:33 PM EST to 6:36 PM EST
Where
Butler County, 1 mi NW of Jacksonburgh
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.540, -84.513

A barn was damaged and two trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Hamilton

When
June 2, 6:40 PM EST to 6:44 PM EST
Where
Hamilton County, 0.74 mi WSW of Norwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.147, -84.393

Large limbs were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Franklin

When
June 2, 6:42 PM EST to 6:43 PM EST
Where
Franklin County, 3 mi NW of Columbus
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.061, -83.040

A few large tree limbs were reported down.

Thunderstorm Wind, Franklin

When
June 2, 6:51 PM EST to 7:05 PM EST
Where
Franklin County, Columbus to 5 mi NNW of Bexley
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.030, -83.000

Damage occurred to the roof of a grocery store and trees were uprooted due to damaging thunderstorm winds.

Hail, Clermont

When
June 2, 6:55 PM EST to 7:00 PM EST
Where
Clermont County, Batavia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.070, -84.170

Thunderstorm Wind, Clermont

When
June 2, 6:55 PM EST to 7:00 PM EST
Where
Clermont County, Batavia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.070, -84.170

A trained spotter estimated the wind gust.

Thunderstorm Wind, Franklin

When
June 2, 6:57 PM EST
Where
Franklin County, (Cmh)port Columbus A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.000, -82.880

Thunderstorm Wind, Franklin

When
June 2, 7:05 PM EST to 7:06 PM EST
Where
Franklin County, Westerville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.120, -82.920

A trained spotter estimated the wind gust.

Thunderstorm Wind, Fayette

When
June 2, 7:08 PM EST to 7:12 PM EST
Where
Fayette County, 3.72 mi ESE of New Martinsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.376, -83.407

A tree limb was down on power lines. Numerous trees were also reported down around the area.

Hail, Clermont

When
June 2, 7:24 PM EST to 7:28 PM EST
Where
Clermont County, Bethel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.970, -84.080

Thunderstorm Wind, Ross

When
June 2, 7:35 PM EST to 7:40 PM EST
Where
Ross County, 4 mi SW of Bourneville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.239, -83.223

Trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Licking

When
June 2, 7:35 PM EST to 7:40 PM EST
Where
Licking County, Granville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.070, -82.520

A trained spotter estimated the wind gust.

Hail, Licking

When
June 2, 7:38 PM EST to 7:42 PM EST
Where
Licking County, Newark
Measured
1 in hail
Reported by
Public
Coordinates
40.070, -82.400

Thunderstorm Wind, Hocking

When
June 2, 7:45 PM EST to 7:49 PM EST
Where
Hocking County, Laurelville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.450, -82.770

Numerous trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Brown

When
June 2, 7:54 PM EST to 7:58 PM EST
Where
Brown County, Mt Orab to Sardinia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.050, -83.920

Trees were reported down due to damaging thunderstorm winds.

Flash Flood, Brown

When
June 2, 8:03 PM EST to 9:30 PM EST
Where
Brown County, Mt Orab to 1.17 mi ESE of Bardwell
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.050, -83.920

A foot of water was reported on State Route 774. Flooding was also occurring in the Mount Orab area.

Thunderstorm Wind, Hocking

When
June 2, 8:08 PM EST to 8:12 PM EST
Where
Hocking County, Logan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.530, -82.420

Numerous trees were reported down due to damaging thunderstorm winds.

Flash Flood, Ross

When
June 3, 1:27 AM EST to 2:30 AM EST
Where
Ross County, 1 mi SW of Londonderry to 0.96 mi SE of Londonderry
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.260, -82.813

High water was reported on area roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230091, 230093, 230092, 230094, 230096, 230097, 230098, 230101, 230099, 230103, 230100, 230104, 230102, 230105, 230107, 230110, 230111, 230108, 230109, 230106, 230112, 230113, 230115, 230116, 230117, 230114, 230119, 230118, 230120.